Thursday, May 16, 2013

Antibiotics and the risk of sudden cardiac death

In the May 17 2012 issue of the NEJM Ray et al reported an increased risk of sudden cardiac death attributable to the use of azithromycin. I blogged that issue here. The study was limited, being a cohort study based on administrative data and the absolute risk was low but its findings were compelling, particularly in regard to the timing of SCD in relation to the use of azithromycin. A more recent paper in the Journal failed to uphold the association of cardiac risk with azithromycin. A perspective piece in the same issue addresses the discrepancy between these studies. According to their analysis the findings of Ray et al are real and the discrepancy between the two studies may be attributable to differing patient populations and in the more recent paper a survival advantage attributable to azithromycin in the treatment of pneumonia that may have counterbalanced any adverse cardiac effect. It has long been known, of course, that macrolides as a class prolong the QT interval. Although that problem may not extend equally across the class there is plausibility to a risk of sudden cardiac death attributable to azithromycin.

They also point out findings in the Ray paper suggesting that levofloxacin has similar cardiac risk to azithromycin but not ciprofloxacin. Quinolones have been implicated in QT interval prolongation and Torsades but the risk appears not to extend equally across the class.

So what are we to make of all this? There are several points worth noting:

In the perspective piece the authors point out the FDA's statement regarding azithromycin:

On the basis of its review, the FDA approved revisions to azithromycin product labels regarding risks of QT-interval prolongation and the associated ventricular arrhythmia torsades de pointes. The revised labels advise against using azithromycin in patients with known risk factors such as QT-interval prolongation, hypokalemia, hypomagnesemia, bradycardia, or use of certain antiarrhythmic agents, including class IA (e.g., quinidine and procainamide) and class III (e.g., dofetilide, amiodarone, and sotalol) — drugs that can prolong the QT interval.

I would submit that those concerns would apply to the use of all macrolides as well as all quinolones with the possible exception of ciprofloxacin. That makes them somewhat impractical to implement but there are precautions that can be taken, in terms of minimizing the other risk factors I note below.

While the absolute risk of antibiotic induced QT prolongation and Torsades is low it is magnified by other risk factors that may interact and conspire to produce a catastrophic event. Hospitalization is a likely setting for the perfect storm that may bring these factors together. Hypomagnesemia and hypokalemia, both of which are powerful risk factors for QT prolongation, are common in hospitalized patients. Administration of proton pump inhibitors as “GI prophylaxis” to patients with pneumonia or other acute respiratory conditions causes hypomagnesemia. Poor oral intake, the common use of diuretics in the hospital and the use of normal saline as the default IV fluid may all produce hypokalemia. The concomitant use of other drugs known to prolong the QT interval (eg haloperidol and ondansetron) is common in hospitalized patients. So just being hospitalized may invite a combination of risk factors.  

Recall as I pointed out year before last that patients who die while hospitalized with pneumonia tend to do so suddenly rather than according to any expected trajectory of hypoxia or organ failure. That observation just heightens the concerns mentioned above.

Finally, all that's new about this issue is the hype. The concerns have existed for a long time and over five years ago I cited a paper making the case that close attention to the electrocardiogram was warranted for any patient being treated for infection (or beyond that for most all patients sick enough to be hospitalized).

No comments: